MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL PK 5.5MM W/ UB2-BL UTP CBRD; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL PK 5.5MM W/ UB2-BL UTP CBRD; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Model Number 72203984
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during an arthroscopic procedure, the threads of the 'healicoil' anchor seemed to be missing on insertion.The procedure was successfully completed with no delay using a backup device.A picture provided shows half of the anchor threads seemed to be broken and some sort of reddish zones like biomatter debris.No further complications were reported.
 
Additional Manufacturer Narrative
Health effect - impact code was updated.H3, h6: the reported device was received for evaluation.It was determined the device contributed to the reported event.A visual inspection found the device was returned without original packaging with the suture and anchor in their initial position.The anchor had 4 threads missing on one side of the anchor.Inspection under microscope found biomatter throughout the length of the threads and found uneven shear patterns on each of the eight faces where the threads were missing, indicating a breakage.An analysis of the customer provided image shows a broken anchor.The complaint was confirmed and the root cause was associated with unintended use of the device.Factors that may have contributed to the reported event include unintended excessive force on insertion or off-axial insertion.Our clinical investigation concluded: a clinical evaluation found the patient impact beyond the reported is not anticipated as it was noted per case correspondence ¿the patient is recovering from the surgery and has no unexpected implications from the product failure.¿ however, it has not been reported whether the missing threads were retrieved.The healicoil anchor is implantable, biocompatibility is not an issue.If retained micro-motion or movement cannot be predicted.There is potential risk for tissue inflammation and/or pain.No further clinical/medical assessment is warranted at this time.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the anchor material drawing found that the storage requirements, material specifications, and applicable tests were appropriately specified.A material certificate of analysis was required for the raw material.Based on the condition of the product material found during visual inspection, additional material testing is not required.No containment or corrective actions are recommended at this time.

Brand Name
HEALICOIL PK 5.5MM W/ UB2-BL UTP CBRD
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14251787
Report Number1219602-2022-00613
Device Sequence Number17397170
Product Code MBI
UDI-Device Identifier00885554032116
UDI-Public00885554032116
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K113294
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/11/2024
Device Model Number72203984
Device Catalogue Number72203984
Device Lot Number2041420
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/08/2022
Supplement Date Received by Manufacturer07/20/2022
Initial Report FDA Received Date04/29/2022
Supplement Report FDA Received Date07/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/11/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown